Alert archive / Arizona / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 6, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 10, 2013, 5:57 PM MST for Gila County, Arizona. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 10, 2013, 5:57 PM MST (00:57 UTC)
- Expired
- Jul 10, 2013, 6:30 PM MST
- In force
- 33 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
County Gila County, AZ
The radar
The Flagstaff radar (KFSX), 93 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 1.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1900 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 1459 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:17 PM MST, 3 hours 40 minutes earlier.
Area forecast discussion, Jul 10, 2:17 PM MST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 217 PM MST WED JUL 10 2013 .SYNOPSIS... A MUCH MORE FAVORABLE SOUTHEASTERLY FLOW WILL CONTINUE TO IMPORT DEEPER MONSOON MOISTURE INTO THE REGION OVER THE NEXT COUPLE DAYS. THIS WILL LEAD TO AN APPRECIABLE INCREASE IN SHOWERS AND THUNDERSTORMS ACROSS THE ENTIRE AREA THAT WILL LAST THROUGH FRIDAY. THE INCREASED MOISTURE WILL ALSO RESULT IN COOLER DAYTIME TEMPERATURES FOR THE REST OF THE WORK WEEK. WARMER TEMPERATURES AND A GENERAL DECREASE IN THUNDERSTORM ACTIVITY CAN BE EXPECTED OVER THE WEEKEND...HOWEVER A RETURN TO AN ACTIVE MONSOON PERIOD IS LIKELY AGAIN EARLY NEXT WEEK. && .DISCUSSION... APPEARS THIS AFTERNOON / EVENING COULD BE SHAPING UP TO BE A LOT MORE ACTIVE CONVECTIVELY THAN IT HAS BEEN THE LAST SEVERAL DAYS. AREA SOUNDINGS FROM THIS MORNING SHOW A TONGUE OF HIGH PWAT HAS WORKED ITS WAY INTO THE CENTRAL DESERTS...ASSISTED BY THE SOUTH TO SOUTHEAST FLOW THAT WAS SET UP BY THE CONVECTIVE COMPLEX OVER MEXICO LAST EVENING. INSTABILITY HAS ALSO INCREASED ACROSS THE REGION...WITH THIS MORNINGS KPSR 12Z SOUNDING SHOWING POSITIVE ENERGY IN EXCESS OF 2200 J/KG. MODEL SOUNDINGS SHOW AVAILABLE CAPE OF 1000 TO OVER 1900 J/KG AVAILABLE FOR STORMS TO TAP INTO. SKIES CLEARED OUT FAIRLY EARLY IN THE WAKE OF THE EARLY MORNING CONVECTION...ENABLING TEMPERATURES TO BEGIN CLIMBING ACROSS EAST CENTRAL ARIZONA. ALL THIS POINTS TO INCREASED CHANCES OF STORMS TODAY. IT WAS NOTED BY OTHER FORECAST STAFF THAT AFTERNOON ACARS SOUNDINGS FOR PHX WERE SHOWING THE EXISTENCE OF A MID-LEVEL CAP. THIS COULD BE A HINDRANCE TO EARLY STORM DEVELOPMENT...BUT IT IS EXPECTED THAT THIS WILL ERODE AND STORMS THAT DUE DEVELOP TO OUR EAST AND SOUTHEAST WILL BE ABLE TO PROPAGATE INTO THE CENTRAL DESERTS. LOCAL WRF4KM...U OF A WRF...NMM6KM...AND HRRR MESOSCALE FORECAST MODELS ALL DEPICT STORMS MOVING FROM THE SOUTHEAST INTO THE CENTRAL DESERTS FROM THE EVENING TO EARLY MORNING HOURS. AHEAD OF ARRIVAL OF THE FIRST STORMS BLOWING DUST WILL BE A BIG CONCERN...ESPECIALLY ALONG THE I-10 CORRIDOR BETWEEN CASA GRANDE AND PHOENIX. SOME CONVECTION WILL LIKELY LINGER INTO THE MORNING HOURS AND THE AXIS OF STORMS IS EXPECTED TO SHIFT MORE WESTWARD INTO WESTERN MARICOPA COUNTY...EASTERN YUMA...AND EASTERN LA PAZ COUNTIES. MODELS SHOW PWAT INCREASING THROUGH THURSDAY...WITH ANOTHER POTENTIALLY ACTIVE DAY THURSDAY AFTERNOON AND EVENING. THIS COULD CHANGE HOWEVER IF THERE IS WIDESPREAD CONVECTION OVERNIGHT AND DEBRIS CLOUDINESS HANGS OVER THE REGION THROUGH THE DAY TOMORROW. ELECTED TO KEEP PRETTY MUCH THE SAME POPS WE HAD GOING IN OUR EARLIER PACKAGE...WITH CHANCE VALUES FOR THE EASTERN HALF OF THE FORECAST AREA. AN UPPER LEVEL TROUGH PUSHING INTO THE PACIFIC NORTHWEST WILL CAUSE THE RIDGE OVER THE DESERT SOUTHWEST TO SHIFT FURTHER TO THE SOUTHEAST. THIS WILL BEGIN TO SET UP A DRIER FLOW PATTERN FOR THE WEEKEND. BOTH THE GFS AND ECMWF SHOW PWAT DECREASING FRIDAY THROUGH SUNDAY. AS SUCH EXPECT A LOWER GRADE MONSOON AND STORMS TO REMAIN MAINLY OVER THE HIGHER TERRAIN TO THE EAST AND SOUTHEAST BOTH SATURDAY AND SUNDAY. MEDIUM RANGE MODELS ARE IN VERY GOOD AGREEMENT DEPICTING A VERY WELL DEFINED INVERTED TROUGH/CIRCULATION CENTER HEADED DIRECTLY TOWARDS ARIZONA EARLY NEXT WEEK. MOISTURE WILL LIKELY SURGE BACK NORTH INTO THE REGION AHEAD OF THIS SYSTEM...WHILE DYNAMIC SUPPORT INCREASES. THIS COULD VERY WELL SIGNAL THE START OF ANOTHER MULTI-DAY ACTIVE PERIOD...AND HAVE STARTED TRENDING DAYTIME TEMPERATURES LOWER AND POPS HIGHER. && .AVIATION... SOUTH-CENTRAL ARIZONA...INCLUDING KPHX...KIWA AND KSDL... THIS AFTERNOON...WESTERLY WINDS ARE EXPECTED TO INCREASE WITH GUSTS AROUND 20 KTS. THIS EVENING COULD BRING SCATTERED TO POSSIBLY WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY...POTENTIALLY LASTING INTO THE OVERNIGHT HOURS. SOME THUNDERSTORMS COULD BE STRONG...AND CAN/T RULE OUT THE CHANCE OF STRONG WIND GUSTS AND BLOWING DUST AFFECTING AREA TAF SITES. CONFIDENCE IN TIMING AND EVOLUTION OF THIS EVENT IS SOMEWHAT ON THE LOW SIDE...BUT IT IS LOOKING LIKE THIS WILL BE THE FIRST MAJOR MONSOON DAY FOR THE LOWER DESERTS SO FAR THIS SUMMER. SOUTHEAST CA AND SOUTHWEST AZ...INCLUDING KIPL AND KBLH...BROKEN HIGH CLOUDS FINALLY CLEARING A BIT EARLY THIS AFTERNOON ALONG WITH BREEZY SOUTHERLY WINDS. EXPECTING VERY SLIM STORM/RAIN CHANCES FOR THE TAF PERIOD...HOWEVER BREEZY OUTFLOW WINDS AND ACCOMPANYING DUST MAY MOVE INTO THE REGION STARTING THIS EVENING FROM STORMS OVER ARIZONA AND NORTHERN MEXICO. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... SATURDAY THROUGH WEDNESDAY... CHANCES FOR MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL REMAIN INTO THE EARLY WEEKEND...BUT A DRYING TREND WILL KEEP STORMS MAINLY CONFINED TO THE HIGHER TERRAIN NORTH AND EAST OF PHOENIX SUNDAY AND MONDAY. THE DRYING TREND WILL BRING MINIMUM HUMIDITIES INTO THE TEENS ACROSS THE LOWER DESERTS FOR SUNDAY AND MONDAY. OTHER DAYS WILL GENERALLY SEE AFTERNOON MINIMUM VALUES ONLY DROPPING INTO THE 20-30 PERCENT RANGE. OVERNIGHT RECOVERY SHOULD BE GOOD TO EXCELLENT WITH READINGS CLIMBING ABOVE 40 PERCENT MOST NIGHTS. GUSTY WINDS ARE POSSIBLE EACH DAY...AS OUTFLOW BOUNDARIES PROPAGATE AWAY FROM DEVELOPING SHOWERS AND THUNDERSTORMS. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX DISCUSSION...MCLANE/MO AVIATION...CDEWEY FIRE WEATHER...KUHLMAN
Hazardous weather outlook, Jul 10, 2:37 PM MST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 237 PM MST WED JUL 10 2013 AZZ022-023-027-028-111300- NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA- SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY- 237 PM MST WED JUL 10 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORM CHANCES WILL INCREASE LATE THIS AFTERNOON AND CONTINUE INTO TONIGHT. THE PRIMARY THREATS WILL BE GUSTY WINDS AND BLOWING DUST...DANGEROUS LIGHTNING...AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORM CHANCES WILL CONTINUE THURSDAY AND FRIDAY...WITH THE THREATS FOR LOCALLY HEAVY RAINFALL AND THE POTENTIAL FOR LOCALIZED FLASH FLOODING. AFTER A LIKELY BREAK IN THE ACTIVE WEATHER OVER THE WEEKEND...MORE FREQUENT THUNDERSTORMS WILL RETURN TO THE AREA EARLY NEXT WEEK WITH THE POTENTIAL FOR GUSTY WINDS AND HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. AZZ024-111300- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- 237 PM MST WED JUL 10 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORM CHANCES WILL CONTINUE THIS AFTERNOON WITH THE PRIMARY THREATS OF DANGEROUS LIGHTNING...GUSTY WINDS...AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORM CHANCES WILL CONTINUE THURSDAY AND FRIDAY WITH THE MAIN THREAT BEING HEAVY RAINFALL AND THE POTENTIAL FOR LOCALIZED FLASH FLOODING. SOME DECREASE IN THUNDERSTORM ACTIVITY CAN BE EXPECTED OVER THE WEEKEND...HOWEVER MORE NUMEROUS STORMS WILL BE POSSIBLE EARLY NEXT WEEK WITH THE ADDITIONAL POTENTIAL FOR HEAVY RAINFALL AND LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. AZZ020-021-025-026-CAZ030>033-111300- LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS- YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS- JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY- 237 PM MST WED JUL 10 2013 /237 PM PDT WED JUL 10 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST- CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS MAY BEGIN TO AFFECT FAR SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA TONIGHT. THE PRIMARY THREATS WILL BE GUSTY WINDS AND BLOWING DUST...DANGEROUS LIGHTNING...AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORM CHANCES WILL INCREASE THURSDAY AND FRIDAY WITH A CHANCE FOR STRONG GUSTY WINDS AND LOCALLY HEAVY RAINFALL LEADING TO POTENTIAL FLASH FLOODING. AFTER A BREAK IN THE ACTIVE WEATHER OVER THE WEEKEND...THUNDERSTORM CHANCES WILL RETURN TO THE AREA EARLY NEXT WEEK WITH THE POTENTIAL FOR GUSTY WINDS AND HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX
In the hours before
Special weather statement, Jul 10, 5:34 PM MST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
534 PM MST WED JUL 10 2013
AZZ027-028-110130-
PINAL AZ-MARICOPA AZ-
534 PM MST WED JUL 10 2013
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTH CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
WEST CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA
INCLUDING THE COMMUNITIES NEAR STANFIELD...AK-CHIN...
THE AREA 18 MILES WEST OF CASA GRANDE...
AND PORTIONS OF INTERSTATE 8 BETWEEN GILA BEND AND CASA GRANDE.
UNTIL 630 PM MST
AT 522 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS 18 MILES SOUTHWEST OF CASA GRANDE...MOVING
NORTHWEST AT 10 MPH.
WIND GUSTS BETWEEN 45 AND 55 MPH ARE POSSIBLE...WITH DEADLY
LIGHTNING...HEAVY RAIN...AND DENSE BLOWING DUST.
SOME UNSECURED OBJECTS WILL BE BLOWN AROUND...TREE LIMBS COULD BE
SNAPPED OFF...AND ISOLATED POWER OUTAGES WILL BE POSSIBLE. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.
LAT...LON 3290 11245 3305 11206 3279 11187 3277 11187
3276 11188 3276 11204 3273 11204 3272 11206
3272 11214 3268 11216 3268 11220 3256 11220
3255 11223
TIME...MOT...LOC 0032Z 135DEG 9KT 3272 11209
HVThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 5:00 PM MST | Dust Storm Warning | PSR | 2 hr | |
| Jul 10, 5:34 PM MST | Special Weather Statement | PSR | 56 min | |
| Jul 10, 5:48 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 27 min |
| Jul 11, 12:14 AM MST | Special Weather Statement | PSR | 61 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.